Alert archive / Iowa / Flash Flood Warnings in 2015

Flash Flood Warning 14, NWS Des Moines, IA

July 6, 2015Jasper County, Marshall County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 6, 2015, 7:19 AM CDT for Jasper County, Marshall County, Iowa. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2015, 7:19 AM CDT (12:19 UTC)
Expired
Jul 6, 2015, 1:15 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Jasper County, IA, Marshall County, IA

The radar

The Des Moines radar (KDMX), 61 km from the middle of the area, began a volume at 12:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 7:34 AM CDTHEAVY RAIN 2.114 E Albion, IATOTAL SINCE MIDNIGHT
Jul 6, 8:11 AM CDTHEAVY RAIN 2.874 E Albion, IAMARSHALLTOWN ASOS UPDATED REPORT OF 2.87 INCHES OF RAIN
Jul 6, 1:00 PM CDTHEAVY RAIN 3.144 E Albion, IAUPDATED 24 HOUR RAINFALL TOTAL AT MARSHALLTOWN MUNICIPAL AIRPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 0.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2015-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2015-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

366 
WGUS53 KDMX 061219
FFWDMX
IAC099-127-061815-
/O.NEW.KDMX.FF.W.0014.150706T1219Z-150706T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
719 AM CDT MON JUL 6 2015

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARSHALL COUNTY IN CENTRAL IOWA...
  JASPER COUNTY IN CENTRAL IOWA...

* UNTIL 115 PM CDT
    
* AT 718 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAS 
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. AN 
  ADDITIONAL INCH OF RAIN IS POSSIBLE IN THE NEXT HOUR OR TWO.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MARSHALLTOWN...NEWTON...COLFAX...BAXTER...IOWA SPEEDWAY...ROCK
  CREEK LAKE...LE GRAND...MELBOURNE...SULLY...KELLOGG...GILMAN...
  ALBION...LYNNVILLE...LISCOMB...LAUREL...HAVERHILL...LAMBS GROVE...
  OAKLAND ACRES...REASNOR AND GREEN MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4151 9305 4165 9325 4221 9309 4221 9277
      4151 9276

$$

BEERENDS
2 follow-up statements
417 
WGUS73 KDMX 061425
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
925 AM CDT MON JUL 6 2015

IAC099-127-061815-
/O.CON.KDMX.FF.W.0014.000000T0000Z-150706T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARSHALL IA-JASPER IA-
925 AM CDT MON JUL 6 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM CDT FOR
MARSHALL AND JASPER COUNTIES...

AT 920 AM CDT...TRAINED WEATHER SPOTTERS REPORTED HEAVY RAIN IN 
PORTIONS OF MARSHALL COUNTY. UP TO THREE INCHES OF RAIN HAVE ALREADY 
FALLEN. FLASH FLOODING IS LIKELY OCCURRING IN PORTIONS OF MARSHALL 
AND JASPER COUNTIES.  

HEAVY RAINFALL HAS ENDED AT THIS TIME...THEREFORE IT IS LIKELY THE 
HIGHEST FLASH FLOODING THREAT IS NOW WITH CONDITIONS IMPROVING INTO 
LATE MORNING. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
MARSHALLTOWN...COLFAX...BAXTER...ROCK CREEK LAKE...LE 
GRAND...MELBOURNE...SULLY...KELLOGG...GILMAN...ALBION... 
LYNNVILLE...LISCOMB...LAUREL...HAVERHILL...LAMBS GROVE...OAKLAND 
ACRES AND GREEN MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4151 9305 4165 9325 4221 9309 4221 9277
      4151 9276

$$

COGIL
637 
WGUS73 KDMX 061606
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1106 AM CDT MON JUL 6 2015

IAC099-127-061613-
/O.CAN.KDMX.FF.W.0014.000000T0000Z-150706T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARSHALL IA-JASPER IA-
1106 AM CDT MON JUL 6 2015

...THE FLASH FLOOD WARNING FOR MARSHALL AND JASPER COUNTIES IS
CANCELLED...

HEAVY RAIN AND FLASH FLOODING HAS ENDED ACROSS THE WARNED AREA.  
WITH FLOOD WATERS HAVE RECEDING...THEY NO LONGER EXPECTED TO POSE A 
THREAT TO LIFE OR PROPERTY.  

HOWEVER...THUNDERSTORMS WILL BE POSSIBLE INTO THE 
AFTERNOON...THEREFORE BE ALERT FOR ADDITIONAL HEAVY RAINFALL AND 
POSSIBLE RENEWED FLOODING.

LAT...LON 4151 9305 4165 9325 4221 9309 4221 9277
      4151 9276

$$

COGIL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 6:27 AM CDT, 52 minutes earlier.

Area forecast discussion, Jul 6, 6:27 AM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
627 AM CDT MON JUL 6 2015

.UPDATE...
ISSUED AT 627 AM CDT MON JUL 6 2015

NEW DEVELOPMENT OVER THE LAST HALF HOUR TO HOUR HAS SET UP IN MORE
OF A WEST TO EAST FASHION WITH SLOWER STORM MOTIONS ACROSS MUCH OF
CENTRAL IOWA. EXPECT THIS ACTIVITY TO CONTINUE FOR THE NEXT FEW
HOURS...AND GIVEN THE EFFICIENT RAIN PRODUCTION AND SLOWER STORM
POSSIBILITY OF TRAINING/BACKBUILDING COULD HAVE SOME POTENTIAL FOR
HEAVY RAIN AND FLASH FLOODING ACROSS PORTIONS OF CENTRAL IOWA THIS
MORNING. HAVE ALSO INCREASED POPS FOR THE NEXT FEW HOURS...WITH
INSTABILITY EXPECTED TO DECREASE TOWARD MID MORNING AND STORM
COVERAGE/INTENSITY EXPECTED TO DIMINISH BEFORE ADDITIONAL
DEVELOPMENT THIS AFTERNOON.

&&

.SHORT TERM /TODAY/...
ISSUED AT 259 AM CDT MON JUL 6 2015

AREA OF LOW PRESSURE CENTERED OVER NORTHWEST IA/SW MN WITH AN
ASSOCIATED COLD FRONT STRETCHING BACK TO THE SSW. STORMS CONTINUE
TO DEVELOP ALONG AND AHEAD OF THE FRONT...WITH ACTIVITY EXPECTED
TO CONTINUE THROUGH THE EARLY MORNING HOURS. ACTIVITY HAS
DIMINISHED IN INTENSITY AND CURRENTLY NOT EXPECTING SEVERE STORMS
IN THE NEAR TERM. ACTIVITY SHOULD LINGER INTO THE MORNING HOURS
WITH THE FRONTAL BOUNDARY SLOWLY SINKING ACROSS THE CWA TODAY.
ADDITIONAL REDEVELOPMENT EXPECTED BY THIS AFTERNOON IN VICINITY OF
THE FRONT. SOME LINGERING POST-FRONTAL RAIN/STORMS POSSIBLE MUCH
OF THE DAY ACROSS THE NORTH/WEST. WITH THE EXTENSIVE CLOUD SHIELD
ALSO ANTICIPATED...HAVE LOWERED HIGHS A BIT. OTHERWISE MAIN CHANCE
FOR SEVERE STORMS WILL BE WITH THE ADDITIONAL REDEVELOPMENT ALONG
THE FRONT TOWARD THIS AFTERNOON. HEAVY RAIN ALSO A POSSIBILITY
WITH VERY HIGH PWATS. CURRENT SPC MESO DATA SUGGESTING PWATS NEAR
2.0 INCHES NEAR THE FRONT...WITH THE SOUNDINGS INDICATING SIMILAR
VALUES ACROSS THE CWA LATER TODAY. THIS SHOULD LEAD TO EFFICIENT
RAINFALL PRODUCTION COUPLED WITH HIGHER FZLVLS. HOWEVER DO EXPECT
STORM MOTIONS TO BE PROGRESSIVE ENOUGH AND NOT TRAINING...THAT ANY
HEAVY RAINFALL WILL BE BRIEF. THIS COUPLED WITH THE PAST WEEK OF
DRIER WEATHER...AND NEARLY MATURE CROPS SHOULD MINIMIZE THE FLASH
FLOOD THREAT.

.LONG TERM /TONIGHT THROUGH SATURDAY/...
ISSUED AT 259 AM CDT MON JUL 6 2015

SURFACE COLD FRONT IS EXPECTED TO BISECT IOWA EARLY THIS EVENING
FROM NORTHEAST IOWA TO SOUTHWEST IOWA. NUMEROUS SHOWERS AND
THUNDERSTORMS WILL OCCUR NEAR THE FRONT. PRECIPITABLE WATER VALUES
FAVOR A CONTINUED RISK FOR HEAVY RAIN ESPECIALLY NEAR STRONGER
THUNDERSTORM UPDRAFTS. MODELS PROG 0-3KM BULK SHEAR NEAR 35 KNOTS
BRINGING A MARGINAL RISK FOR DAMAGING WINDS WITH MU CAPE AND
LAPSE RATES ALSO SUPPORTING A MARGINAL RISK FOR LARGE HAIL.

THE FRONT WILL PROGRESS SOUTHEAST THROUGH THE STATE OVERNIGHT AND
EXIT EARLY TUESDAY MORNING. SURFACE HIGH PRESSURE WILL BUILD OVER
THE MIDWEST TUESDAY BRINGING THE RETURN OF A COOLER AND DRIER
AIRMASS.

SURFACE HIGH PRESSURE BUILDS EAST WEDNESDAY BRINGING SOUTHERLY
RETURN FLOW TO IOWA. FORECAST MODELS HAVE TRENDED FURTHER SOUTH
WITH A SHORTWAVE MOVING OVER CENTRAL PLAINS WEDNESDAY. THUS HAVE
REFINED PRECIPITATION CHANCES FURTHER SOUTH ACROSS IOWA.

LATE IN THE WEEK MODELS CONTINUE TO SHOW SIGNS OF UPPER RIDGE
BUILDING ACROSS THE PLAINS WITH A LEESIDE TROUGH IN THE NORTHERN
PLAINS. THIS PATTERN FAVORS A WARMING TREND WITH INCREASED
HUMIDITY AND OCCASIONAL CHANCES FOR THUNDERSTORMS WITH SHORTWAVES
ROTATING UP AND OVER THE RIDGE.

&&

.AVIATION...06/12Z
ISSUED AT 627 AM CDT MON JUL 6 2015

FAIRLY ACTIVE TODAY WITH AREAS OF THUNDERSTORMS ACROSS MUCH OF
CENTRAL IOWA THROUGH THE DAY...AS A COLD FRONT PUSHES THROUGH THE
STATE. SOUTHERLY WINDS WILL SHIFT AROUND TO THE NORTHWEST TO NORTH
BEHIND THE FRONT. SOME LINGERING SHOWERS EXPECTED BEHIND THE
THUNDERSTORM ACTIVITY BEHIND THE FRONT...WITH PRECIPITATION
ENDING FROM NORTHWEST TO SOUTHEAST BY LATE AFTERNOON/THIS EVENING.
MAY SEE MVFR CIGS AND IFR/MVFR VSBYS WITH THE RAINFALL.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...BEERENDS
SHORT TERM...BEERENDS
LONG TERM...ANGLE
AVIATION...BEERENDS
Hazardous weather outlook, Jul 6, 3:56 AM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
356 AM CDT MON JUL 6 2015

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-070900-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
356 AM CDT MON JUL 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT. STRONGER
THUNDERSTORMS WILL PRODUCE MODERATE TO HEAVY RAIN WITH LOCALIZED
FLASH FLOODING POSSIBLE. A FEW STRONG TO SEVERE STORMS MAY OCCUR
WITH DAMAGING WIND AND LARGE HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jul 6, 1:59 AM CDT, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
159 AM CDT MON JUL 6 2015

IAZ044-060730-
CRAWFORD IA-
159 AM CDT MON JUL 6 2015

...NICKEL HAIL POSSIBLE WITH GUSTY WINDS...

AT 158 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF UTE...OR 12 MILES NORTHWEST OF DENISON...MOVING
NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCHLESWIG...CHARTER OAK...KIRON AND RICKETTS.

LAT...LON 4217 9567 4221 9557 4221 9530 4215 9526
      4214 9528 4200 9560 4210 9567
TIME...MOT...LOC 0658Z 235DEG 29KT 4213 9555

BEERENDS
Special weather statement, Jul 6, 6:57 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
657 AM CDT MON JUL 6 2015

IAZ059-060-061400-
DALLAS-POLK-
INCLUDING THE CITIES OF...PERRY...WAUKEE...ADEL...DES MOINES
657 AM CDT MON JUL 6 2015

...HEAVY RAINFALL AND LOCALIZED URBAN FLOODING POSSIBLE...

A LINE OF THUNDERSTORMS WILL MOVE THROUGH THE DES MOINES METRO
AREA THROUGH 9 AM CDT. HEAVY RAINFALL IS POSSIBLE WITH AN INCH OR
TWO PER HOUR RAINFALL RATES POSSIBLE. A QUICK HALF INCH TO INCH
HAS ALREADY FALLEN IN MUCH OF THE AREA OVER THE PAST TWO HOURS
WITH AN ADDITIONAL HALF INCH TO ONE INCH OF RAINFALL POSSIBLE
THROUGH 9 AM CDT. LOCALIZED PONDING OF WATER ON ROADWAYS AND IN
LOW AREAS COULD CAUSE TRAVEL DIFFICULTIES EARLY THIS MORNING.

MJB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:59 AM CDTSpecial Weather StatementDMXCrawford31 min
Jul 6, 7:57 AM CDTFlash Flood WarningDMXMarshall, Story6 hr

Nearby

Flash Flood Warnings in Iowa, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.